Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 451, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2003, 1:17 AM CDT for Archer County, Baylor County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 1:17 AM CDT (06:17 UTC)
- Expired
- May 24, 2003, 2:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Archer County, TX, Baylor County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 6.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1821 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
123 WUUS54 KOUN 240617 SVROKC TXC009-023-240700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 115 AM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARCHER COUNTY IN NORTHERN TEXAS BAYLOR COUNTY IN NORTHERN TEXAS * UNTIL 200 AM CDT * AT 115 AM CDT...DOPPLER RADAR DETECTED AN AREA OF SEVERE THUNDERSTORMS FROM HOLLIDAY TO 3 MILES WEST OF LAKE DIVERSION... MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...DUNDEE...HOLLIDAY... LAKE DIVERSION...LAKE KICKAPOO...MANKINS AND WESTOVER HAIL UP TO THE SIZE OF QUARTERS...TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING ARE LIKELY. LAT...LON 3383 9863 3384 9916 3349 9910 3346 9842 $$ MAXWELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:41 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 23, 7:41 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 741 PM CDT FRI MAY 23 2003 DEVELOPING MCS IN PROGRESS BETWEEN AMA AND LBB WILL CONTINUE TO PROGRESS SOUTHEASTWARD AND COULD MOVE INTO SOUTHWEST PARTS OF THE AREA WITHIN THE NEXT FEW HOURS. CONTINUING TO MONITOR THUNDERSTORMS DEVELOPING OVER NORTHWEST NEBRASKA...NEAR A COLD FRONT. THESE THUNDERSTORMS STAND A GOOD CHANCE OF ALSO EVOLVING INTO A LARGER THUNDERSTORM COMPLEX AS THE LOW LEVEL JET STRENGTHENS AND ADDITIONAL LIFT BECOMES AVAILABLE THROUGH ISENTROPIC UPGLIDE IN THE 300K - 310K LAYER. RECENTLY UPDATED THE HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT TWO MAIN AREAS OF SLIGHT RISK OF SVR FOR TONIGHT...THE FIRST BEING FAR SOUTHWEST AREAS BETWEEN 9 PM AND 1 AM...AND THE OTHER BEING THE NORTHERN ONE THIRD OF THE AREA TOWARD MORNING. ZONES WERE ALSO UPDATED TO REFLECT THIS THINKING. ALL POPS WERE REMOVED FROM SOUTHEAST OKLAHOMA. JAMES ------------------------- 323 PM CDT FRI MAY 23 2003 BOTH AVN AND ETA INDICATE TWO POSSIBLE AREAS WHERE ADDITIONAL STORM MAY DEVELOP THIS AFTERNOON INTO THE OVERNIGHT PERIOD. FIRST AND MAYBE MOST LIKELY SCENARIO IS FOR STORMS TO DEVELOP ACROSS CENTRAL HIGH PLAINS (SW NE...NW KS) THIS EVENING THEN MOVE SOUTHEAST TOWARD FA OVERNIGHT INTO SATURDAY MORNING AS MCS. OTHER AREA APPEARS TO BE ACROSS TEXAS PANHANDLE AS SOUTH TO SOUTHEAST FLOW INCREASES ALONG WITH DAYTIME HEATING. WOULD ALSO EXPECT THAT SCATTERED STORMS ACROSS NORTH CENTRAL AREA THIS AFTERNOON WILL CONTINUE TO DECREASE IN COVERAGE. FORECAST IN SHORT TERM WILL BE VERY DEPENDENT ON MCS DEVELOPMENT TONIGHT OVER CENTRAL HIGH PLAINS. LOOKS LIKE BEST CHANCE FOR STORMS WILL OCCUR OVER NORTHERN PARTS OF FA AFTER MIDNIGHT WITH LOWER CHANCES SOUTHEAST INTO WESTERN PARTS (CAP). ALONG WITH THE SEVERE CONCERNS WILL BE HEAVY RAIN THREAT...ESPECIALLY ON WESTERN EDGE OF COMPLEX WHERE STRONGER STORMS WILL OCCUR. WOULD EXPECT COVERAGE OF SHOWERS AND STORMS ASSOCIATED WITH MCS WILL GRADUALLY DECREASE DURING THE MORNING WITH ASSOCIATED BOUNDARIES/COLD FRONT BECOMING FOCUS FOR ADDITIONAL STORMS SATURDAY AFTERNOON AND EVENING. AT THIS TIME...APPEARS BEST CHANCE FOR ADDITIONAL STORMS WILL BE ACROSS SOUTHERN PARTS OF FA WHERE BETTER CONVERGENCE AND INSTABILITY ARE EXPECTED TO BE. INSTABILITY AND SHEAR WILL BE SUFFICIENT FOR SEVERE STORMS WITH POTENTIAL FOR ANOTHER MCS DEVELOPING OVERNIGHT ACROSS SOUTHERN ZONES AND HEAVY RAIN BECOMING ANOTHER CONCERN. WILL MAINTAIN CHANCES FOR TSRA...ESPECIALLY ACROSS SOUTHERN ZONES ON SUNDAY WHERE ELEVATED FRONTAL BOUNDARY WILL PROVIDE FOCUS FOR STORMS. MEDIUM RANGE MODEL INDICATE THAT BETTER CHANCE OF TSRA WILL BE CONFINED TO MAINLY WESTERN ZONES GOING INTO THE EARLY AND MID PART OF NEXT WEEK AND FLOW ALOFT BECOMING MORE NORTHERLY. WAS PLANNING ON ISSUING SPS TO HIGHLIGHT SEVERE AND HEAVY RAIN POTENTIAL OVER THE WEEKEND BUT THIS WILL INTERFERE WITH SIGNIFICANT WEATHER ADVISORY WHICH IS ALSO ISSUED UNDER SPS PIL. WILL THEREFORE OUTLINE THESE HAZARDS IN THE HWO PRODUCT. FCSTID = SIX OKC 64 78 61 74 / 50 60 60 40 HBR 65 83 60 74 / 40 60 70 40 SPS 65 85 62 74 / 30 60 70 50 GAG 62 78 57 73 / 40 60 60 30 PNC 62 74 58 73 / 60 60 60 30 DUA 64 79 62 74 / 30 60 70 60 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 23, 6:50 PM CDT, 6 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-241200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT FRI MAY 23 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND OVERNIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF NORTHERN...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.
LOCATION...
THERE ARE TWO SLIGHT RISK AREAS. THE FIRST AREA IS WEST OF A LINE
FROM ELK CITY...TO ALTUS...TO ARCHER CITY. THE SECOND AREA IS NORTH
OF A LINE FROM ARNETT...TO WATONGA...TO STILLWATER.
TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY BETWEEN 9 PM AND 1 AM...
ACROSS THE SOUTHERN SLIGHT RISK AREA...AND BETWEEN 4 AND 7
AM...ACROSS THE NORTHERN SLIGHT RISK AREA.
IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
AS OF EARLY EVENING...SCATTERED THUNDERSTORMS HAD DEVELOPED ACROSS
THE HIGHER TERRAIN OF NEW MEXICO AND THE WESTERN TEXAS PANHANDLE.
THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING SOUTHEASTWARD
THIS EVENING...AND EXPAND IN AREAL COVERAGE AS THE LOW LEVEL JET
STRENGTHENS. IF THIS TREND CONTINUES...THESE THUNDERSTORMS COULD
MOVE INTO PORTIONS OF SOUTHWEST OKLAHOMA...AND WESTERN NORTH TEXAS
DURING THE MID AND LATE EVENING.
THUNDERSTORMS ARE ALSO EXPECTED TO CONTINUE DEVELOPING THIS EVENING
OVER NEBRASKA...ALONG A COLD FRONT. AS THE FRONT MOVES SOUTHWARD
OVERNIGHT...THUNDERSTORMS DEVELOPING IN THIS AREA WILL ALSO MOVE
SOUTHWARD...AND EXPAND IN AREAL COVERAGE...AS THE LOW LEVEL JET
STRENGTHENS. THESE THUNDERSTORMS COULD MOVE INTO PORTIONS OF
NORTHERN OKLAHOMA LATE IN THE NIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
A SIMILAR NORTHWEST FLOW WEATHER PATTERN WILL PERSIST THROUGH AT
LEAST SATURDAY...RESULTING IN A CONTINUED CHANCE OF THUNDERSTORMS
AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE FORECAST
AREA THROUGH SATURDAY AND SATURDAY NIGHT. OUTFLOW BOUNDARIES FROM
ANY STORMS TONIGHT COULD PROVIDE A FOCUS FOR SEVERE STORM
REDEVELOPMENT IN THE AREA ON SATURDAY AFTERNOON. ADDITIONAL
NIGHTTIME THUNDERSTORM COMPLEXES MAY AFFECT THE AREA SATURDAY
NIGHT...WITH A CONTINUING POSSIBILITY OF SEVERE WEATHER.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND POSSIBLE FLOODING WILL BE A CONCERN WITH
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
JAMESIn the hours before
Special weather statement, May 23, 11:48 PM CDT, 1 hour 29 minutes before
TXZ089-240500- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1148 PM CDT FRI MAY 23 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY. A SEVERE THUNDERSTORM WAS LOCATED EAST OF GRAYBACK IN WILBARGER COUNTY MOVING SOUTHEAST AT 15 MPH.. PEOPLE IN ARCHER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Local storm report, May 24, 12:29 AM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1211 AM ELECTRA TX 1.00 INCH HAIL
05/24/03 WICHITA ALSO DIME SIZE HAIL AT 1208
AM.
1202 AM DAVIDSON OK .88 INCH HAIL
05/24/03 TILLMAN
1202 AM 3 N TIPTON OK .88 INCH HAIL
05/24/03 TILLMAN
...SPEG.Special weather statement, May 24, 12:38 AM CDT, 39 minutes before
TXZ088-240600- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1238 AM CDT SAT MAY 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY. A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHERN WILBARGER COUNTY...MOVING SOUTH AT 15 MPH. PEOPLE IN BAYLOR COUNTY...INCLUDING THE CITY OF SEYMOUR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Local storm report, May 24, 12:49 AM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1249 AM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1241 AM ALTUS AFB OK 1.25 INCH HAIL
05/24/03 JACKSON REPORTED BY
BASE PERSONNEL
KJThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:34 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 41 min |
| May 24, 12:18 AM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita, Wilbarger | 57 min |
| May 24, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Baylor | 14 min |
| May 24, 1:54 AM CDT | Severe Thunderstorm Warning | OUN | Clay | 51 min |
| May 24, 2:00 AM CDT | Severe Thunderstorm Warning | OUN | Archer | 45 min |
| May 24, 2:45 AM CDT | Severe Thunderstorm Warning | OUN | Clay | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.